# SDR 2003FA0000224

- Difficulty date: February 18, 2003
- Submitted: February 19, 2003
- Operation: General aviation
- Aircraft: N522BC
- Make and model: Piper PA-28-181
- Aircraft serial: 2843461
- Aircraft time: 257 hours
- System (JASC): 3250 · Landing Gear Steering System
- Part: Horn
- Part number: 63300014
- Condition: Broken
- Location: Nlg Steering
- Part time: 257 hours
- Component: Strut Assy, Piper
- Component part number: 7911005
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

PILOT LANDED AT GON WITH REPORTED LOSS OF RUDDER CONTROL IN FLIGHT. FURTHER INVESTIGATION REVEALED THAT NOSE LANDING GEAR STEERING HORN ASSEMBLY TUBING HAD BROKEN ALLOWING RUDDER CABLES TO SLACK. TUBING IS 3/4 INCH OD STEEL. SUSPECT TOW LIMITS WERE EXCEEDED AND CRACKED STEERING HORN DURING PREVIOUS GROUND HANDLING. LIMIT BOLTS WERE NOT BENT AS USUALLY FOUND WHEN TURN LIMITS HAVE BEEN EXCEEDED. ASSEMBLY RETURNED TO PIPER FOR FURTHER ANALYSIS SINCE IMPROPER HEAT TREATING MAY OF CAUSED FAILURE.
